How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

I was diagnosed polar 7 years ago and started on quitipine.

This answer was rated:

I was diagnosed bi polar 7 years ago and started on quitipine. At the time of my diagnosis I was terribly traumatised by a marriage breakdown and was abusing drugs and alcohol too. I've always taken a relatively low dose (75mg - 200mg daily) and have not had any manic episodes in 7 years. I'm concerned about being misdiagnosed as I'm 47 years old, and apart from depression and anxiety and a 'meditaranian' temperament, I now feel I've been misdiagnosed and want to be free of medication as I have hep c. Do you think I'm right in thinking that my 'extreme' behaviour at the time of marriage break up was PTSD and not bi polar?
Elliott, LPCC, NCC :

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Elliott, LPCC, NCC :

Dear friend,

Elliott, LPCC, NCC :

I believe that I can help.

Elliott, LPCC, NCC :

You are not taking a relatively low dose of quetiapine. The actual recommended dose is 50 mg twice a day for bipolar.

Elliott, LPCC, NCC :

You may very well have been wrongly diagnosed at the time and you were just angry and upset about the failure (and possible abandonment or abuse issues) of your marriage. You were self-medicating with drugs and alcohol and it is impossible to say what exactly happened 7 years ago to have the doctor diagnose you with manic depression (bipolar).

Elliott, LPCC, NCC :

There are so many misdiagnoses, especially when it comes to bipolar disorder.

Elliott, LPCC, NCC :

You say that you are mania free and have been since that time.

Elliott, LPCC, NCC :

Do you have any other symptoms? Do you get very angry at times?

Elliott, LPCC, NCC :

If you do not have any more issues of mania then you can probably withdraw from the quetiapine.

Elliott, LPCC, NCC :

IT IS ESSENTIAL THAT YOU DO THIS VERY VERY SLOWLY, otherwise you can get back side effects, and one of them can be to develop symptoms that mimic mental illness but those symptoms do pass.

Elliott, LPCC, NCC :

This withdrawal process is called psychosis-mimetic, means that it can (not necessarily will) produce psychotic-like symptoms even in patients that are completely healthy.

Elliott, LPCC, NCC :

There are other possible side effects which can produce the following symptoms: nausea, vomiting, lightheadedness, trembling, getting dizzy when you get up too quickly, rapid heartbeat, insomnia, nervousness, dizziness, headache, anxiety, and excessive non-stop crying.

Elliott, LPCC, NCC :

I am not trying to frighten you but to let you know how important it is to withdraw from this drug very slowly and on a very slow regimen of several months. It you do this you should have no problems.

Elliott, LPCC, NCC :

I think that you should get off this medication under the guidance of a psychiatrist or perhaps your pharmacist. The slow withdrawal is recommended by the British National Formulary.

Elliott, LPCC, NCC :

If you have any other concerns, you may jump in at any time, now, or you can return later for follow-up questions.

Elliott, LPCC, NCC :

I see you typing.

Customer: Thank you, ***** ***** my reference to a Mediterranean temperament alerted you to my occasional 'anger' problem. I do occasionally 'rage' but it generally passes quickly and my loved ones don't seem to find it a problem although it does make me feel guilty and 'out of control' as for other signs of mania, I do seem to have 'control' over spending, sex, sleep and eating habits. I've reduced quitiapine from 200 to 50mg over a few weeks and I'm feeling much more alert although more prone to mood swings from 'animated' to 'sad' and everything in between!
Elliott, LPCC, NCC :

Do you ever hurt yourself (cutting, burning, punching walls, anorexia)?

Elliott, LPCC, NCC :

Those other symptoms that you mentioned are very likely to be caused by your withdrawal from some of the quetiapine.

Elliott, LPCC, NCC :

Your dosage was not that high, but if you didn't need it then it was too much of course. It was making you tired and reducing the dose gave you more energy.

Customer: No, I'm actually very stable most of the time but do have problems with insecurity and abandonment fears even though I have a totally committed, very loving, so into be, husband. My anger is mostly triggered by my 'unfounded' fears.
Customer: *soon to be husband
Elliott, LPCC, NCC :

Were you ever abandoned or neglected or abused as a child?

Elliott, LPCC, NCC :

No self hurt issues then.

Customer: Yes, I 'felt' abandoned when my father left. He was the cuddly loving one, my mother was rather neurotic, over protective and prone to angry outbursts!
Customer: I briefly self harmed as a teenager - more as a cry for help than anything else
Elliott, LPCC, NCC :

Your problem was more like Borderline Personality Disorder, but not really diagnosable. Just some abandonment issues. Not PTSD either. Although taking drugs may have been your self-abuse.

Elliott, LPCC, NCC :

This book can help you.

Elliott, LPCC, NCC :


And these exercises can help with your "Mediterranean temper".

Elliott, LPCC, NCC :

In the following books:

Elliott, LPCC, NCC :

and/or this book:

Elliott, LPCC, NCC :


You do not need medication but just a bit of talk therapy, particularly Dialectical Behaviour Therapy.

Elliott, LPCC, NCC :


Is there any other way that I can help? I believe that you will be fine and can withdraw successfully from the quetiapine and manage and control your anger which comes from fear of abandonment.

Customer: Thank you for some excellent advise. I shall carry on slowly reducing from the quitiapine and I will look into the books you recommended. Thank you again :-)
Elliott, LPCC, NCC :

I shall keep you in my prayers. I have great confidence that you will come out of this fine and strong. Congratulations on your successful relationship as well.

Elliott, LPCC, NCC :

Warm regards,

Elliott, LPCC, NCC :

Elliott, MAE, LPCC, NCC, CCMHC

Customer: Thank you again. I feel reassured and positive now.
Elliott, LPCC, NCC :

Wonderful. That makes my day ! ! ! ! :)

Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you